Assessing Side Effects of a New Medication

When I was first trying migraine treatments, I researched the side effects of every medication in minute detail. I read the package inserts and looked for patients’ experiences online. I scrutinized everything I read before I decided to try a medication.

That felt like the responsible way to make a decision. Almost 20 years later, I take a much different approach. One that might seem reckless to others but actually feels more rational and wise for me.

An (almost) 180 in my approach

Now, I ask a few questions but seek very little information on side effects before trying a medication. That may sound irresponsible, but it’s a place I’ve come to through experience, and It’s well-reasoned (for me).

How does this work for me and my migraine?

I want to take a medication and let it work (or not) for migraine. It’s not helpful for me to spend my energy stressing over every little thing that could possibly be off or be obsessively watching my symptoms for a change. Knowing all the possible side effects stresses me out more than it reassures me. So I choose to trust my doctors (after getting to know them and they earn my trust — it’s not a blanket offer of trust to anyone in a white coat) and make my decision about a medication based on their recommendation and responses to my questions.

What red flags should I watch out for?

The first question I ask my headache specialist is what symptoms I need to keep an eye on to be sure I’m not having a serious or life-threatening reaction to a medication. I don’t even need to know the potential complication (because that runs the risk of really worrying me), just the red flags I need to be aware of.

Is my dealbreaker side effect a risk?

My one dealbreaker side effect is suicidal ideation. I’ve had it with a couple of different classes of medications, and the last time was horrendous. (Fortunately, I knew what was happening, so I was able to stop the medication before it got worse.) I’ve since made sure all my health care providers know I won’t take a medication that has suicidal ideation as a possible side effect.

Can it cause the side effects I prefer to avoid?

Brain fog and fatigue are two side effects I’d prefer to avoid. I already have both of those fairly intensely as migraine symptoms and really don’t want to add more to my life. I’m willing to take a medication with those as side effects since they often fade within a few weeks, but I admit I’m reluctant. Knowing if the medication can cause brain fog or fatigue helps me monitor whether my migraine symptoms worsen or if the medication is the culprit. In this case, knowing the possibility of these side effects reduces my overall stress.

Working with my headache specialist

I’m fortunate that my headache specialist is a good partner on this front. We’ve talked about my aversion to these side effects extensively, and he takes them into account with every medication he prescribes. He has even steered me away from a medication I was considering because the risk of side effects is too high.

What’s your approach?

I know my approach doesn’t work for everyone and would cause many people undue anxiety, so I’m curious to hear from you. What’s your approach to side effects? Has it changed over time?

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Do you prefer reading stories from others with migraine or informational content on our site?